Delayed neurotoxicity of a single oral dose of 0-ethyl 0-4-cyanophenyl phenylphosphonothioate in the hen
Administration of a single oral dose of pure cyanofenphos (Surecide, 0-ethyl 0-4-cyanophenyl phenylphosphonothioate) in a gelatin capsule produced delayed neurotoxicity in hens. Doses ranged from 10 to 500 mg/kg (0.02-0.93 times the LD50). Hens given 100 mg/kg or higher doses also received multiple doses of atropine sulfate to protect them against acute toxicity. Hens given the small doses of cyanofenphos showed only ataxia, while the clinical condition of a few of those treated with the larger doses progressed to paralysis and death. Histologic examination showed marked axon and myelin degeneration in the sciatic, peroneal, and tibial nerves and spinal cord of some hens. The lesions in peripheral nerve were generally seen earlier and in fewer hens than those in the spinal cord. The most consistent histopathological changes were degeneration of axons and myelin in the spinal cord. Hens given only 5 mg/kg of cyanofenphos (0.01 times the LD50) lost some weight but demonstrated neither neurologic signs of delayed neurotoxicity nor histological changes. Controls consisted of four groups of hens given a single oral dose 500 mg/kg of tri-0-cresyl phosphate (TOCP), 10 mg/kg of parathion (0,0-diethyl-0-4-nitrophenyl phosphorothioate), 300 mg/kg of atropine sulfate, or an empty gelatin capsule. TOCP-treated hens developed early leg weakness but subsequently recovered without developing delayed neurotoxicity. Controls receiving atropine sulfate or gelatin capsules remained normal. Brain acetylcholinesterase activity was not significantly different from that of gelatin capsule controls in all cyanofenphos-, TOCP-, and parathion-treated hens. Plasma butyrylcholinesterase was significantly reduced only in those hens given 500 mg/kg single dose of cyanofenphos or TOCP. This enzyme activity was not affected in atropine sulfate or parathion control hens. The present study supports the contention that all phenylphosphonothioate esters may be neurotoxic.
Abou-Donia, MB; Graham, DG
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)